I have since spoken to an Endocrinologist and he took my husband off Metformin immediately. He also told my husband that a lot of people with this deficiency will develop Type 2 diabetes. He said in his opinion it explains those who are not overweight, are very active and generally eat healthy when diagnosed( like my DH ) I find it interesting that this has not come up here yet. Metformin is an absolute contraindication when G6PD deficient, it can cause Hemolysis. I find it shocking how little his general practitioner knew about this, he tried to blame my DH for not telling him that he has this deficiency (even though he did not know what it is ). Every doctor should ask or test for G6PD deficiency before prescribing a sulfonylurea agent for diabetes type 2. The endocrinologist also said that people who take Metformin and have really bad side effects are more often than not G6PD deficient.
is there anybody here who has a G6PD deficiency and takes Metformin? My husband was just diagnosed as a T2 and his doctor refuses to even entertain a different option for Medication even the Pharmacist advises against taking it. Everything I can find on the topic strongly suggest someone with G6PD should not take Metformin, I am still arguing with the insurance company to let him see a specialist but in the meantime I am really scared to let take the meds. Has anybody been there?View Thread
The emergency doc told my husband his symptoms are coming from the Metformin as side effects ( heart burn, painful muscles , fatigue ) in addition to the blood sugar drop, he was at 179 in the hospital. The doctor told him he is dropping too fast and should aim to eat 200 - 250 grams of carbs a day (for the next week ) to lower his sugar count more gradual. He also told him not to exercise when his blood sugar is above 250 because of the dangers of Ketosis. That is the hardest for him since he is so used to working out almost daily for the last 25 years ( military) Cant wait to get to the appointment with the dietician to get some more concrete answers! I have been reading a lot on this site and the ADA and realize that there is no "one fit all" but diabetes is a very individual condition. One day at a time!View Thread
Thank you both for your input.I will take him to the doctor today. His doctor refuses to refer him to an endocrinologist but I have contacted the insurance carrier directly to see what can be done.
He was told not to expect to lower his BS from a" normal "for him of 560 to levels lower than 140 for 3-4 weeks, that is why I was wondering if his levels are dropping too fast in 3 days and this is bringing up these symptoms. He was told to eat 60-75 g of carbs a meal plus 2 snacks for around 20g of carbs. He comes nowhere close to that intake in the last 3 days. Thanks again for all your input. I will post the findings when we come back from the emergency room.View Thread
My husband has been diagnosed with diabetes 3 days ago, his blood sugar was not measurable in the doc office and was not measurable after 20 units of Insulin. The doc told him to take 1000mg Metformin twice a day and eat normal!!! He is taking his pills and reduced carbs ( complex ones ) to 150g a day. His blood sugar is down to around 210 two hours after eating. But he feels miserable, muscle pain, exhausted ,sleepy, headache. Is his sugar coming down to fast? Is this normal? Should I take him to the emergency room? His A1C was off the charts at 18, he is active , exercises 5 times a week, weights 180 pounds at 6'2 , he is 45 years old. His doctor did not feel it necessary for a dietitian referral but I insisted , but that appointment is weeks away. Any help would be greatly appreciated.View Thread